Start Submission Become a Reviewer

Reading: Necrotic Ulcers Secondary to Apomorphine Infusion

Download

A- A+
Alt. Display

Teaching NeuroImages

Necrotic Ulcers Secondary to Apomorphine Infusion

Authors:

Yudy Llamas-Osorio ,

Department of Neurology, Dublin Neurological Institute at the Mater Misericordiae University Hospital, Dublin, IE
About Yudy

MD

X close

Caitriona McLoughlin,

Department of Neurology, Dublin Neurological Institute at the Mater Misericordiae University Hospital, Dublin, IE
About Caitriona

CNS

X close

Michael Maguire,

Dermatology Department, Mater Misericordiae University Hospital, Dublin 7, IE
About Michael

MD

X close

Tim Lynch

Department of Neurology, Dublin Neurological Institute at the Mater Misericordiae University Hospital, Dublin, IE
About Tim

FRCPI FRCP

X close

Abstract

Background: Apomorphine is a potent dopamine agonist used in the treatment of advanced and fluctuating Parkinson’s Disease. However the need for its subcutaneous infusion can lead to skin reactions.

Phenomenology Shown: We illustrate necrotic ulcers at infusion sites as a rare event during continuous subcutaneous apomorphine infusion.

Educational value: This case demonstrates the rare adverse event of necrotic ulcers in a patient with long term apomorphine infusion.
Keywords: Apomorphine, ulcers
How to Cite: Llamas-Osorio Y, McLoughlin C, Maguire M, Lynch T. Necrotic Ulcers Secondary to Apomorphine Infusion. Tremor and Other Hyperkinetic Movements. 2021;11(1):55. DOI: http://doi.org/10.5334/tohm.648
  Published on 27 Dec 2021
 Accepted on 06 Dec 2021            Submitted on 29 Jul 2021

We describe an 81 year-old man with a 17 year history of levodopa responsive Parkinson’s Disease (PD), treated with Continuous Subcutaneous Apomorphine Infusion (CSAI) at rate of 5 mg/hour × 12 hours daily for 3 years.

Other medications include L-Dopa 1000 mg daily, Rasagiline 1 mg daily, Mirtazapine 7.5 mg nocte, Clonazepam 1 mg nocte and Apixaban 2.5 mg twice daily. In the last month he developed multiple subcutaneous nodules and changing the injections site was decided. He then experienced ulcerative lesions on his thighs and shoulders 24 hours post infusion at each injection site. (Figures 1 and 2)

Figure 1 and 2 

Are showing injection site reactions with skin necrosis and overlying eschar at his right shoulder and thigh.

Subcutaneous administration of apomorphine is generally well tolerated. Site reactions, such as nodules, are mild and temporary. However in rare cases these lesions can become necrotizing. Another report noted similar results in a young patient with longstanding PD, which resolved over one month following discontinuation [1, 2].

An expert consensus recommendation to manage apomorphine therapy-related skin nodules was published, because up to 92% of patients on CSAI can experience skin problems [3].

In our patient the skin lesions did not improve despite changing infusion sites and preparation. His skin started to improve four weeks after discontinuation of CSAI.

Competing Interests

The authors have no competing interests to declare.

References

  1. Carbone F, Djamshidian A, Seppi K, Poewe W. Apomorphine for Parkinson’s Disease: Efficacy and Safety of Current and New Formulations. CNS Drugs. 2019 Sep; 33(9): 905–918. DOI: https://doi.org/10.1007/s40263-019-00661-z. PMID: 31473980; PMCID: PMC6776563. 

  2. Ganesalingam J, Bain P. Apomorphine-induced necrotic ulcers. Mov Disord. 2011 Oct; 26(12): 2182. DOI: https://doi.org/10.1002/mds.23832. Epub 2011 Sep 28. PMID: 21956252. 

  3. Skorvanek M, Bhatia KP. The Skin and Parkinson’s Disease: Review of Clinical, Diagnostic, and Therapeutic Issues. Mov Disord Clin Pract. 2017; 4: 21–31. DOI: https://doi.org/10.1002/mdc3.12425 

comments powered by Disqus